To report the third known and documented occurrence of malignant disease as a complication of immunosuppression associated with low-dose methotrexate therapy for rheumatoid arthritis. We present a case report of a 64-year-old woman with rheumatoid arthritis who had received low-dose methotrexate therapy for 16 months in whom blurred vision occurred. An ophthalmologic examination was performed, and prednisone was administered. Subsequently, she complained of sore throat, weakness, and fever. An axillary lymph node biopsy and immunologic studies were done. Funduscopic examination revealed severe bilateral choroidal thickening. Findings on the biopsy disclosed a large cell, B-cell phenotype non-Hodgkin's lymphoma. Immunologic studies performed on frozen and paraffin-embedded tissue samples showed that the neoplastic cells were positive for CD20 and CD22 and without definite immunoglobulin light chain expression. Although the occurrence of lymphoma may be associated with autoimmune diseases, low-dose methotrexate therapy has also been implicated. Because of the increasing use of low-dose methotrexate therapy for classic and juvenile rheumatoid arthritis, an increased risk of lymphoproliferative disease is possible.
ASJC Scopus subject areas